We are international
Donate

Hypercalcemia

| 1 Comment | No TrackBacks
klepetar.jpgOur blog topic for this week is hypercalcemia. It is part of the CRAB criteria (the "C" stands for calcium) as outlined in our Patient Handbook and it is important for myeloma patients to be aware of the risks it poses.

Hypercalcemia is a higher-than-normal level of calcium in the blood. It usually results from bone destruction - the calcium is released into the blood stream as the bone breaks down. It can be associated with reduced kidney function; calcium can be toxic to the kidneys.  It is treated on an emergency basis using IV fluids combined with drugs to reduce bone destruction along with direct treatment for the myeloma.

Symptoms include:

Nausea and vomiting
Loss of appetite
Excessive thirst
Frequent urination
Constipation
Abdominal pain
Muscle weakness/aches, joint aches
Confusion
Lethargy and fatigue

It is a rare but serious complication of myeloma, however easily diagnosed and easily treated.  If you are experiencing any of these symptoms, inform your doctor right away. The doctor can easily test for elevated blood calcium and would typically have results available within a few hours. If it is elevated, your doctor will have to assess the cause. While it could be a symptom of myeloma, there are other reasons a patient may have elevated blood calcium, e.g., hyperparathyroidism and side effects of certain medications, most commonly diuretics.
Enhanced by Zemanta

1 Comment

Hypercalcemia was a symptom at least 6 months before I was diagnosed with MM. My oncologist immediately placed me on monthly intravenous treatment with ZOMETA. I believe one of ZOMETA's main functions is to reverse the calcium flow. Is this true?

Leave a comment

To subscribe to this blog, enter your email address below: